Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 8, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 8, 2002, 10:38 PM CDT for Kidder County, Stutsman County, North Dakota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2002, 10:38 PM CDT (03:38 UTC)
- Expired
- Jun 8, 2002, 11:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
Counties Kidder County, ND, Stutsman County, ND
The radar
The Bismarck radar (KBIS), 87 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 9:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.6 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -266 J/kg
- Mixed-layer LCL
- 1631 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 490 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 090338 SVRBIS NDC043-093-090430- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 1037 PM CDT SAT JUN 8 2002 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA NORTHWESTERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 1130 PM CDT * AT 1037 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER LAKE WILLIAMS...OR ABOUT 45 MILES WEST OF JAMESTOWN...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PETTIBONE AND LAKE WILLIAMS AT 1045 PM CDT WOODWORTH AT 1050 PM CDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 4688 10008 4686 9927 4731 9898 4731 10005
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:35 PM CDT, 8 hours 3 minutes earlier.
Area forecast discussion, Jun 8, 2:35 PM CDT, 8 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 235 PM CDT SAT JUN 8 2002 FCST PROBLEMS THROUGH PD WL BE DEALING WITH UPR SYSTEM MOVING INTO NRN PLAINS. WL USE AVN MDL FOR SPECIFICS AS ETA/AVN START OUT SIMILAR BUT ETA IS MORE PROGRESSIVE...ESP AFT 36 HRS. SLOWEST SOLN USUALLY SEEMS TO WORK OUT IN THIS TYPE OF PATN AND AVN IS DEFINATELY THE SLOWEST. EITHER WAY WL BE DEALING WITH CONVECTION TNGT...POSSIBLY SEVERE AS LOW LVL MOISTURE BEGINNING TO RAPIDLY INC OVER SRN CWA AND S/W OVER SCNTRL MT WL PROVIDE SPARK. CONV ALREADY BEGINNING OVER ERN MT. WIND PROFILE SUGGESTS ROTATING SUPERCELLS PSBL. WITH INCG MOISTURE ON STG LOW LVL JET...POTENTIALL EXISTS FOR HEAVY RAIN AS WELL. WILL WORD PSBLY SEVERE AND HEAVY RAIN ENTIRE CWA TNGT. AVN SUGGESTS PCPN HANGING ON ACROSS NRN CWA WITH A BREAK OVER SRN CWA SUN AFTN...BEFORE NEXT S/W LIFTS THROUGH BRINGING ANOTHER GOOD CHANCE OF CONVECTION SUNDAY NIGHT INTO MONDAY. COOLER TUE AND WED AS UPR LOW REMAIN IN THE VICINITY. PREV FCST MENTIONS AFTERNOON SHOWERS TUE AND WED AN THIS LOOKS GOOD...ALTHOUGH DEPENDING ON ACTUAL LOCATION OF 50H LOW...NRN CWA MAY SEE MORE THAN JUST AFTN SHOWERS. WL KEEP THU THROUGH SAT DRY WITH A WARMUP. .BIS...NONE. TWH
In the hours before
Special weather statement, Jun 8, 8:59 PM CDT, 1 hour 39 minutes before
NDZ001-009-017-090400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 900 PM CDT (800 PM MDT) SAT JUN 8 2002 LIGHT TO MODERATE RAINS ALONG WITH AN OCCASIONAL THUNDERSTORM CONTINUE ACROSS NORTHWEST NORTH DAKOTA. THE HEAVIEST THUNDERSTORM IS APPROACHING THE NORTH DAKOTA BORDER NEAR FAIRVIEW MONTANA. THE THUNDERSTORMS ARE MOVING TO THE NORTHEAST AT 30 MPH. BRIEF GUSTY SURFACE WINDS ALONG WITH DANGEROUS LIGHTENING PLUS POSSIBLE PEA SIZE HAIL MAY ACCOMPANY THE THUNDERSTORMS. THERE IS A SEVERE THUNDERSTORM WARNING IN EFFECT FOR EXTREME SOUTHEAST MCKENZIE COUNTY UNTIL 940 PM CDT. A SEVERE THUNDERSTORMS WATCH REMAINS IN EFFECT FOR WESTERN NORTH DAKOTA UNTIL 11 PM CDT(10 PM MDT) THIS SATURDAY EVENING. FURTHER STATEMENTS WILL BE ISSUED AS NECESSARY. PA
Special weather statement, Jun 8, 9:05 PM CDT, 1 hour 33 minutes before
NDZ001-009-017>023-025-031>037-040>048-050-051-090700- SPECIAL WEATHER STATEMENT...CORRECTED EXPIRATION TIME.... NATIONAL WEATHER SERVICE BISMARCK ND 905 PM CDT SAT JUN 8 2002 ...SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 11 PM CDT FAR WEST... ...SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 2 AM CDT SOUTH CENTRAL... MOIST UNSTABLE AIR WAS CREATING CONDITIONS VERY FAVORABLE FOR THUNDERSTORMS TO DEVELOP THIS SATURDAY EVENING. AS A RESULT...SEVERE THUNDERSTORM WATCHES WERE IN EFFECT UNTIL 11 PM CDT FOR WILLISTON... BEACH AND THE BOWMAN AREAS...AND ANOTHER SEVERE THUNDERSTORM WATCH CONTINUES FOR THE DICKINSON...BISMARCK AND THE JAMESTOWN AREAS UNTIL 2 AM CDT. SEVERE THUNDERSTORMS ARE POSSIBLE IN THESE AREAS. BE PREPARED TO SEEK SHELTER IF THUNDERSTORMS APPROACH. REMEMBER...THUNDERSTORMS CAN SPAWN A TORNADO WITH LITTLE WARNING. WA
Local storm report, Jun 8, 9:39 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
939 PM CDT SAT JUN 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM BEACH ND 1.75 INCH HAIL
06/08/02 GOLDEN VALLEY EVENT DURATION 20
MINUTES. REPORTED BY
HAM RADIO OPERATOR.
0743 PM 6 N SENTINEL BUTTE ND 2.75 INCH HAIL
06/08/02 GOLDEN VALLEY REPORTED BY STORM
SPOTTER.
0830 PM 5 N SENTINEL BUTTE ND 4.5 INCH HAIL
06/08/02 GOLDEN VALLEY REPORTED BY STORM
SPOTTER.
0927 PM 9 NNE BEACH ND 1 INCH HAIL
06/08/02 GOLDEN VALLEY WATER OVER COUNTY ROAD.
1 TO 3 INCH DEPTH OF
HAIL NICKEL TO QUARTER
SIZE COVERING GROUND.Local storm report, Jun 8, 10:08 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1008 PM CDT SAT JUN 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM BEACH ND 1.75 INCH HAIL
06/08/02 GOLDEN VALLEY EVENT DURATION 20
MINUTES. REPORTED BY
HAM RADIO OPERATOR.
0743 PM 6 N SENTINEL BUTTE ND 2.75 INCH HAIL
06/08/02 GOLDEN VALLEY REPORTED BY STORM
SPOTTER.
0830 PM 5 N SENTINEL BUTTE ND 4.5 INCH HAIL
06/08/02 GOLDEN VALLEY REPORTED BY STORM
SPOTTER.
0927 PM 9 NNE BEACH ND 1 INCH HAIL
06/08/02 GOLDEN VALLEY WATER OVER COUNTY ROAD.
1 TO 3 INCH DEPTH OF
HAIL NICKEL TO QUARTER
SIZE COVERING GROUND.
0940 PM BEACH ND FLOOD
06/08/02 GOLDEN VALLEY COUNTY ROADS WASHED OUT
IN GOLDEN VALLEY
COUNTY. ROADS IN THE
TOWN OF BEACH FLOODED.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Special weather statement, Jun 8, 10:12 PM CDT, 26 minutes before
NDZ001-009-017-090410- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 1010 PM CDT (910 PM MDT) SAT JUN 8 2002 ...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT (1000 PM MDT)... A LARGE AREA OF RAIN AND THUNDERSTORMS IS COVERING NORTHWESTERN NORTH DAKOTA THIS EVENING. AS THE STORMS MOVE NORTHEAST THEY WILL PRODUCE GUSTY WINDS...DANGEROUS LIGHTNING...PERIODS OF HEAVY RAIN AND POSSIBLY SOME SMALL HAIL. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS AND UPDATES. THOMSON
Special weather statement, Jun 8, 10:14 PM CDT, 24 minutes before
NDZ001-009-017-090410- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 1010 PM CDT (910 PM MDT) SAT JUN 8 2002 ...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT (1000 PM MDT)... A LARGE AREA OF RAIN AND THUNDERSTORMS IS COVERING NORTHWESTERN NORTH DAKOTA THIS EVENING. AS THE STORMS MOVE NORTHEAST THEY WILL PRODUCE GUSTY WINDS...DANGEROUS LIGHTNING...PERIODS OF HEAVY RAIN AND POSSIBLY SOME SMALL HAIL. SOME MINOR STREET FLOODING MAY OCCUR DURING PERIODS OF HEAVY RAIN...MOTORISTS SHOULD USE CAUTION. TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS AND UPDATES. THOMSON
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 7:45 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 60 min |
| Jun 8, 8:48 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 57 min |
| Jun 8, 9:49 PM CDT | Severe Thunderstorm Warning | BIS | Billings | 56 min |
| Jun 8, 9:55 PM CDT | Flash Flood Warning | BIS | Billings, Golden Valley | 3 hr |
| Jun 8, 10:51 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 54 min |
| Jun 8, 10:58 PM CDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 62 min |
| Jun 8, 11:17 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, Stark | 58 min |
| Jun 8, 11:53 PM CDT | Severe Thunderstorm Warning | BIS | Foster, Wells | 52 min |
| Jun 9, 12:02 AM CDT | Severe Thunderstorm Warning | BIS | Ward | 58 min |
| Jun 9, 12:06 AM CDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Hettinger, Slope | 54 min |
| Jun 9, 12:08 AM CDT | Severe Thunderstorm Warning | BIS | McLean | 52 min |
| Jun 9, 12:24 AM CDT | Severe Thunderstorm Warning | BIS | Mercer, Oliver | 66 min |
| Jun 9, 12:46 AM CDT | Severe Thunderstorm Warning | BIS | Foster | 59 min |
| Jun 9, 1:03 AM CDT | Severe Thunderstorm Warning | BIS | McLean, Sheridan | 57 min |
| Jun 9, 1:10 AM CDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger | 65 min |
| Jun 9, 3:24 AM CDT | Severe Thunderstorm Warning | BIS | Sheridan, Wells | 66 min |
| Jun 9, 6:21 AM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 54 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.